Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Albuquerque, NM

July 23, 2008McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2008, 2:46 PM MDT for McKinley County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2008, 2:46 PM MDT (20:46 UTC)
Expired
Jul 23, 2008, 4:45 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 191 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 232046
FFWABQ
NMC031-232245-
/O.NEW.KABQ.FF.W.0032.080723T2046Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 445 PM MDT

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR GALLUP. THE STORM   
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

LAT...LON 3585 10903 3586 10867 3534 10861 3530 10876
      3534 10904

$$

43
2 follow-up statements
000 
WGUS75 KABQ 232131
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
331 PM MDT WED JUL 23 2008

NMC031-232245-
/O.CON.KABQ.FF.W.0032.000000T0000Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-
331 PM MDT WED JUL 23 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR WEST
CENTRAL MCKINLEY COUNTY...

AT 324 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER IN THE 
VICINITY OF U.S. HIGHWAY 491 AND NAVAJO ROUTE 9. SHOWERS AND 
THUNDERSTORMS WERE STILL PRODUCING MODERATE TO HEAVY RAIN IN THE 
VICINITY OF GALLUP NORTHWESTWARD TO THE ARIZONA LINE. THEY WERE 
STILL NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  YAH-TA-HEY...
  TOHATCHI...
  GALLUP...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

LAT...LON 3585 10903 3586 10867 3534 10861 3530 10876
      3534 10904

$$
000 
WGUS75 KABQ 232243
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT WED JUL 23 2008

NMC031-232253-
/O.EXP.KABQ.FF.W.0032.000000T0000Z-080723T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKINLEY-
443 PM MDT WED JUL 23 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR WEST CENTRAL
MCKINLEY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAD 
DIMINISHED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3585 10903 3586 10867 3534 10861 3530 10876
      3534 10904

$$

43

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:26 AM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 10:26 AM MDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1026 AM MDT WED JUL 23 2008

.UPDATE...
HAVE ISSUED A FLASH FLOOD WATCH FOR AREAS ALONG AND WEST OF THE
CONTINENTAL DIVIDE. WITH RECENT HEAVY RAINFALL OVER THE AREA AND
REPORTS OF HIGH WATER FLOWS CONTINUING IN PATCHY LOCALES...FLASH
FLOODING MAY BE AN ISSUE ONCE AGAIN THIS AFTERNOON AND EVENING AS
ADDITIONAL STORMS DEVELOP OVER THE REGION. DEFORMATION ZONE STILL
REMAINS ALONG THE AZ/NM BORDER WITH THETA-E RIDGE AXIS PARKED AT
THIS SAME LOCATION. APPEARS A WEAK MCV IS MIGRATING AROUND SW SAN
JUAN COUNTY...WHICH MAY PROVIDE ADDITIONAL SUPPORT FOR CONVECTIVE
ACTIVITY TODAY. FFA AND HWO ALREADY OUT THE DOOR...ZFP WILL FOLLOW
SHORTLY. DPORTER

&&

.PREV DISCUSSION...300 AM MDT WED JUL 23 2008...
CENTRAL AND WESTERN PORTIONS OF NEW MEXICO WILL REMAIN
THE FEATURED AREAS FOR CONVECTIVE ACTIVITY TODAY AND
TONIGHT...ALTHOUGH IF THE NAM/GFS ARE RIGHT...THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN AND SOUTH CENTRAL MOUNTAINS MAY EXPERIENCE
LESS AREAL COVERAGE TODAY.

INSTABILITY AND MOISTURE AXIS SHIFTS SLIGHTLY NORTHEASTWARD
THURSDAY...WHICH MAY ALLOW FOR ISOLATED STORMS IN THE FAR NORTHEAST
CORNER...AND MORE ACTIVITY ADJACENT TO THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN. THIS TREND CONTINUES INTO FRIDAY...AS THE
LARGE SCALE PATTERN ADJUSTS FOR DOLLYS TRACK WESTWARD INTO OLD
MEXICO. THE SOUTHERN THIRD OF THE STATE COULD SEE SOME MID TO HIGH
LEVEL MOISTURE AS SOON AS FRIDAY FROM DOLLY...BUT THIS MAKES A QUICK
PASS OVER THE REGION. AT THE SAME TIME...THERE MAY BE A DECENT SURGE
OF MOISTURE BELOW MOUNTAINTOP LEVELS INTO SOUTHEAST AND SOUTHCENTRAL
NEW MEXICO FRIDAY...WHICH PUSHES INTO THE SOUTHWEST PART OF THE
STATE...POSSIBLY REACHING THE SOUTHERN PORTIONS OF OUR CWA BY 12Z
SATURDAY. HOWEVER...THE GFS RAPIDLY SHUNTS THIS MOISTURE AWAY
SATURDAY...STILL FOCUSING ON THE CENTRAL AND WESTERN AREAS OF THE
FORECAST AREA FOR THE MOST NUMEROUS CONVECTIVE ACTIVITY. THE ECMWF
GENERATES SIGNIFICANTLY MORE PRECIPITATION WITH THIS MOISTURE
SURGE...WITH THE EXCEPTION OF THE UPPER GILA...MOST OF IT IS
CONCENTRATED SOUTH OF OUR CWA.

ONE LAST WRINKLE IS WITH THE NAM/S SHIFT IN THE H5 HIGH CENTER
FRIDAY/SATURDAY ACROSS SOUTHERN UTAH...A SURFACE BOUNDARY/UPPER
DISTURBANCE COULD APPARENTLY IMPACT NORTHEAST NEW MEXICO...AND
PRODUCE MORE WIDESPREAD RAIN LATE FRIDAY AND EARLY SATURDAY. GFS
MORE SUBTLE BUT HINTS AT LEAST AT AN AREA OF DECENT RAIN OVER
EASTERN COLORADO FOR A SIMILAR TIME FRAME. SUNDAY AND MONDAY LOOK TO
BE WETTEST OVER THE NORTHWEST TWO THIRDS OF THE STATE AS THE CENTER
OF HIGH PRESSURE ALOFT WOBBLES AROUND EASTERN NEW MEXICO/TEXAS.
LOWERED SOME OF THE GUIDANCE TEMPERATURES FOR SATURDAY AND SUNDAY
ESPECIALLY IN THE WEST...AS WELL AS ADJUSTED SOME POPS UPWARD FROM
THE CURRENT SLIGHT CHANCES.

.AVIATION...ONGOING SHOWERS AND TSTMS WILL CONTINUE ACROSS FAR
WESTERN NM THROUGH 12Z.  THESE STORMS MAY IMPACT KGUP AS THEY SLOWLY
MOVE SOUTH.  OTHERWISE...SCATTERED SHOWERS AND TSTMS WILL REDEVELOP
THIS AFTERNOON...AGAIN FAVORING THE WESTERN AND CENTRAL PORTIONS OF
THE FORECAST AREA. MVFR AND IFR CEILINGS AND VISIBILITIES ARE
POSSIBLE WITH ANY STORM...AND MOUNTAIN OBSCURATIONS ARE POSSIBLE. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF GUSTY WINDS UP TO
40 KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENINGS WILL CONTINUE THROUGH THE WORK
WEEK...GENERALLY FAVORING CENTRAL AND WESTERN AREAS. MINIMUM DAYTIME
HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT...WITH GOOD TO
EXCELLENT NIGHTTIME RECOVERIES. MOISTURE FROM HURRICANE DOLLY MAY
GET TRANSPORTED INTO PORTIONS OF SOUTHERN AND WESTERN NM BY
SATURDAY...AND COULD RESULT IN AN UPTICK OF SHOWER AND TSTM ACTIVITY
OVER THE WEEKEND.  COVERAGE AND LOCATION OF STORMS WILL DEPEND ON
WHERE THE UPPER HIGH SETS UP.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ001-008-014.

&&

46
Hazardous weather outlook, Jul 23, 6:00 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 23 2008

NMZ001>021-026-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL ACROSS PARTS
OF CENTRAL AND WESTERN NEW MEXICO THIS AFTERNOON AND EVENING. HEAVY
RAINFALL MAY RESULT IN LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING...IS POSSIBLE
BOTH THURSDAY AND FRIDAY ACROSS CENTRAL AND WESTERN NEW MEXICO.
IN ADDITION...HEAVY RAINFALL...WHICH MAY LEAD TO LOCAL AREAS OF
FLOODING...IS POSSIBLE OVER THE UPPER GILA AND THE WESTERN MOUNTAINS
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE TO REPORT FLOODING. SPOTTERS ARE ALSO ENCOURAGED
TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:04 PM MDTAreal Flood AdvisoryABQCibola, McKinley116 min
Jul 22, 7:00 PM MDTFlash Flood WarningABQCibola, McKinley90 min
Jul 22, 7:20 PM MDTAreal Flood AdvisoryABQValencia40 min
Jul 22, 7:24 PM MDTAreal Flood AdvisoryABQCatron, Cibola111 min
Jul 22, 7:34 PM MDTFlash Flood WarningABQValencia116 min
Jul 22, 7:46 PM MDTAreal Flood AdvisoryABQCibola, McKinley119 min
Jul 22, 7:57 PM MDTFlash Flood WarningABQCibola, McKinley2 hr
Jul 22, 8:14 PM MDTFlash Flood WarningABQBernalillo91 min
Jul 22, 8:18 PM MDTAreal Flood AdvisoryABQSan Juan117 min
Jul 22, 8:21 PM MDTSevere Thunderstorm WarningABQBernalillo39 min
Jul 22, 8:27 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Valencia2 hr
Jul 22, 8:32 PM MDTAreal Flood AdvisoryABQSocorro, Valencia88 min
Jul 22, 9:39 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval111 min
Jul 22, 10:04 PM MDTAreal Flood AdvisoryABQSocorro86 min
Jul 22, 10:23 PM MDTAreal Flood AdvisoryABQSan Juan112 min
Jul 23, 2:20 AM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 23, 9:58 AM MDTFlash Flood WatchABQ12 hr
Jul 23, 12:40 PM MDTAreal Flood AdvisoryABQCibola110 min
Jul 23, 12:51 PM MDTAreal Flood AdvisoryABQMcKinley114 min
Jul 23, 1:57 PM MDTAreal Flood AdvisoryABQMcKinley3 hr
Jul 23, 2:17 PM MDTAreal Flood AdvisoryABQCatron, Cibola118 min
Jul 23, 2:31 PM MDTAreal Flood AdvisoryABQSocorro119 min
Jul 23, 3:08 PM MDTAreal Flood AdvisoryABQSan Juan112 min
Jul 23, 3:42 PM MDTAreal Flood AdvisoryABQCatron108 min
Jul 23, 3:58 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 23, 4:55 PM MDTAreal Flood AdvisoryABQCibola, McKinley110 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.